Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 182, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Aug 12, 2008, 3:56 PM CDT for Saint Tammany Parish, Louisiana. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2008, 3:56 PM CDT (20:56 UTC)
- Expired
- Aug 12, 2008, 4:45 PM CDT
- In force
- 49 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
County Saint Tammany Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 4:16 PM CDT | TSTM WND DMG | Lacombe, LA | NUMEROUS REPORTS OF TREES AND POWER LINES REPORTED DOWN IN LACOMBE AND SLIDELL. REPORTS RECEIVED THROUGH FROM 415 TO 5 PM ACCORDING TO LOCAL LAW ENFORCEMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 2:21 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.9 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3027 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 499 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KLIX 122056
SVRLIX
LAC103-122145-
/O.NEW.KLIX.SV.W.0182.080812T2056Z-080812T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
356 PM CDT TUE AUG 12 2008
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA...
THIS INCLUDES THE CITIES OF...SLIDELL...EDEN ISLE...
* UNTIL 445 PM CDT
* AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 21 MILES SOUTHWEST OF LACOMBE...
OR 14 MILES NORTH OF METAIRIE...AND MOVING EAST AT 37 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LACOMBE BY 425 PM CDT...
EDEN ISLE BY 435 PM CDT...
SLIDELL AND PEARL RIVER BY 440 PM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
LAT...LON 3044 8973 3018 8964 3017 8975 3019 8977
3021 8977 3023 8979 3021 8983 3025 8989
3025 8998 3026 9000 3030 9000 3031 9004
3034 9006
TIME...MOT...LOC 2056Z 253DEG 32KT 3020 9021
$$
32What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:49 PM CDT, 7 minutes earlier.
Area forecast discussion, Aug 12, 3:49 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
349 PM CDT TUE AUG 12 2008
.DISCUSSION...
THE SURFACE LOW OVER NORTHWESTERN LOUISIANA AND UPPER SHORTWAVE
TROUGH OVER NORTHEASTERN TEXAS HAVE BEEN GENERATING QUITE A BIT OF
SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON. THE STRONGEST
ACTIVITY FOR OUR AREA THUS FAR HAS BEEN IN THE NORTHERN PORTION OF
THE FORECAST AREA WHERE SEVERAL BOW ECHOES HAVE KNOCKED DOWN TREES
AND POWER LINES. THE THREAT CONTINUES THROUGH THE REST OF THE
AFTERNOON AND EVENING WITH THE ENTIRE FORECAST AREA UNDER TORNADO
WATCH 823. THE SPECIAL 18Z KLIX UPPER AIR SOUNDING SHOWED AN
IMPRESSIVE LOW LEVEL WIND FIELD WITH 40 KNOTS RECORDED AT 850MB.
THERE WAS NOT MUCH IN TERMS OF DIRECTIONAL SHEAR BUT THE SPEED
SHEAR SHOULD BE ENOUGH TO SUPPORT A DAMAGING WIND AND ISOLATED
TORNADO THREAT...A VERY UNUSUAL SCENARIO FOR AUGUST ALONG THE GULF
COAST. WILL KEEP A CLOSE EYE ON THE SOUTHSHORE...NORTHSHORE...AND
IN COASTAL MISSISSIPPI WHERE THERE HAS BEEN ENOUGH SUN TO WARM
INTO THE UPPER 80S AND LOWER 90S.
WITH REGARDS TO HEAVY RAINFALL...THE NORTHERN SECTIONS OF THE
FORECAST AREA HAVE RECEIVED ABOUT 1 TO 1.5 INCHES SINCE MIDNIGHT.
ANOTHER INCH WOULD BE POSSIBLE IN THE STRONGEST STORMS. LUCKILY
THE STORMS ARE MOVING PRETTY QUICKLY AND HAVE NOT BEEN TRAINING SO
ANY FLOOD THREATS COULD BE EASILY HANDLED WITH LOCALIZED PRODUCTS.
HOWEVER...WILL CONTINUE TO MENTION HEAVY RAIN WORDING IN THE
HAZARDOUS WEATHER OUTLOOK AND ZONES.
THE LOW PRESSURE AREA SHOULD CONTINUE TO MOVE EASTWARD TONIGHT
AND TOMORROW MORNING WITH MUCH DRIER AIR FILTERING IN BEHIND THE
FRONTAL BOUNDARY. MOST OF THE RAIN SHOULD BE OUT OF OUR AREA BY
NOON WITH THE BOUNDARY LINGERING IN THE NORTHERN GULF.
THURSDAY AND FRIDAY SHOULD BE FAIRLY DRY WITH TEMPERATURES BACK IN
THE LOW 90S BEFORE RETURN FLOW KICKS BACK IN LATE FRIDAY
AFTERNOON. SCATTERED POPS RETURN IN TIME FOR THE WEEKEND AND EARLY
NEXT WEEK AS AN UPPER LOW DROPS INTO THE SOUTHERN PLAINS.
&&
.AVIATION...
NUMEROUS SHOWERS AND THUNDERSTORMS HAVE AFFECTED MCB AND BTR AND
THIS TREND WILL SHIFT TO MSY AND GPT THIS EVENING. RAIN AND MIST
WILL BE THE PREVAILING WEATHER FROM 06Z THROUGH 15Z WEDNESDAY WITH
CONVECTION AT TIMES. EXPECTING SW WINDS TO REMAIN UP UNTIL 02Z FOR MCB
AND BTR. OCCASIONAL MVFR CEILINGS ARE EXPECTED THIS AFTERNOON AND
EVENING WITH IFR TO LIFR CEILINGS AT KMCB AND KBTR WEDNESDAY
MORNING.
&&
.MARINE...
A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT FOR THE GULF COASTAL
WATERS AND TIDAL LAKES AS AFTERNOON SOUNDING SHOWED 25 KNOTS AT 2500
FEET AT SLIDELL. SOME DEEPENING OF THE LOW IS EXPECTED THIS EVENING
AND WINDS ARE EXPECTED TO REMAIN NEAR OR ABOVE SMALL CRAFT ADVISORY
CRITERIA THROUGH TONIGHT. SEAS WILL BUILD TO 5 TO 7 FEET THROUGH
TONIGHT. WINDS WILL BEGIN TO DIMINISH WEDNESDAY AFTERNOON. HIGH
PRESSURE WILL PREVAIL ACROSS THE COASTAL WATERS FOR THE END OF THE
WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 72 89 68 92 / 60 30 10 10
BTR 75 90 71 93 / 60 40 10 10
MSY 75 90 74 92 / 60 50 20 20
GPT 75 88 71 92 / 70 50 20 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR GMZ530.
SMALL CRAFT ADVISORY UNTIL 12 PM CDT WEDNESDAY FOR GMZ550-555-
570-575.
&&Hazardous weather outlook, Aug 12, 11:26 AM CDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1126 AM CDT TUE AUG 12 2008 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-131630- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1126 AM CDT TUE AUG 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT A POTENT UPPER LEVEL DISTURBANCE WILL MOVE BETWEEN INTERSTATES 10 AND 20 TODAY. STRONG LOW LEVEL WINDS WILL PROVIDE ENOUGH SHEAR TO POTENTIALLY PRODUCE SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS. THUS...THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE FORECAST AREA UNDER A SLIGHT RISK FOR SEVERE WEATHER. THE MAIN THREATS WITH ANY SEVERE ACTIVITY WOULD BE DAMAGING WINDS IN EXCESS OF 60 MPH AND ISOLATED TORNADOES. IN ADDITION...THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALIZED HEAVY RAINFALL...WHICH COULD CAUSE MINOR FLOODING ON ROADWAYS AND IN LOW LYING AREAS. A GENERAL 1.5 TO 2 INCHES CAN BE EXPECTED AREAWIDE...WITH ISOLATED AREAS OF 3 TO 4 INCHES. A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR LAKES PONTCHARTRAIN AND MAUREPAS AND ALL GULF COASTAL WATERS THROUGH TONIGHT...WITH WINDS OF 20 KNOTS AND 5 TO 7 FOOT SEAS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE SMALL CRAFT ADVISORY WILL CONTINUE THROUGH WEDNESDAY MORNING ACROSS THE COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS EACH DAY. ORGANIZED HAZARDOUS WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Aug 12, 12:30 PM CDT, 3 hours 26 minutes before
LAZ034>036-048-121815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1230 PM CDT TUE AUG 12 2008 ...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING TOWARD THE FELICIANAS... AT 1228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS 7 MILES SOUTHWEST OF NEW ROADS...OR ABOUT 5 MILES NORTH OF LIVONIA...MOVING NORTHEAST AT 41 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... NEW ROADS BY 1240 PM ST. FRANCISVILLE BY 1250 PM WAKEFIELD BY 1255 PM ZACHARY BY 100 PM JACKSON BY 105 PM WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. GUSTY WINDS AND VERY HEAVY RAIN ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. 32
Local storm report, Aug 12, 1:44 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
144 PM CDT TUE AUG 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM TSTM WND DMG JACKSON 30.83N 91.21W
08/12/2008 EAST FELICIANA LA LAW ENFORCEMENT
POWER LINES REPORTED DOWN IN JACKSON.
&&
PGRIGSBYLocal storm report, Aug 12, 2:27 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW ORLEANS LA
227 PM CDT TUE AUG 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM TSTM WND DMG JACKSON 30.83N 91.21W
08/12/2008 EAST FELICIANA LA LAW ENFORCEMENT
POWER LINES REPORTED DOWN IN JACKSON.
0200 PM TSTM WND DMG CLINTON 30.86N 91.01W
08/12/2008 EAST FELICIANA LA LAW ENFORCEMENT
MULTIPLE REPORTS OF TREES AND POWER LINES DOWN ACROSS THE
PARISH.
0205 PM TSTM WND DMG OSYKA 31.01N 90.47W
08/12/2008 PIKE MS LAW ENFORCEMENT
TREES REPORTED DOWN IN SOUTHERN PIKE COUNTY IN THE OSYKA
AND MAGNOLIA AREA.
&&
PGRIGSBYLocal storm report, Aug 12, 2:56 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW ORLEANS LA
256 PM CDT TUE AUG 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM TSTM WND DMG JACKSON 30.83N 91.21W
08/12/2008 EAST FELICIANA LA LAW ENFORCEMENT
POWER LINES REPORTED DOWN IN JACKSON.
0200 PM TSTM WND DMG CLINTON 30.86N 91.01W
08/12/2008 EAST FELICIANA LA LAW ENFORCEMENT
MULTIPLE REPORTS OF TREES AND POWER LINES DOWN ACROSS THE
PARISH.
0205 PM TSTM WND DMG OSYKA 31.01N 90.47W
08/12/2008 PIKE MS LAW ENFORCEMENT
TREES REPORTED DOWN IN SOUTHERN PIKE COUNTY IN THE OSYKA
AND MAGNOLIA AREA.
0240 PM TSTM WND DMG MCCOMB 31.25N 90.47W
08/12/2008 PIKE MS LAW ENFORCEMENT
MULTIPLE REPORTS OF TREES DOWN IN PIKE COUNTY. TREES WERE
REPORTED DOWN IN THE CITY OF MCCOMB AND AT THE
INTERSECTION OF FERNWOOD RD AND PLEASANT GROVE ROAD TO
THE EAST OF MCCOMB. REPORTS CAME IN FROM 220-240 PM.
&&
PGRIGSBYThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 10:11 PM CDT | Small Craft Advisory | LIX | 42 hr | |
| Aug 12, 1:04 PM CDT | Tornado Warning | LIX | East Feliciana, West Feliciana | 26 min |
| Aug 12, 1:32 PM CDT | Severe Thunderstorm Warning | LIX | East Feliciana, Saint Helena, Tangipahoa | 43 min |
| Aug 12, 3:43 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Tangipahoa, Washington | 47 min |
| Aug 12, 3:45 PM CDT | Special Marine Warning | LIX | 60 min | |
| Aug 12, 4:38 PM CDT | Special Marine Warning | LIX | 67 min | |
| Aug 12, 5:43 PM CDT | Special Marine Warning | LIX | 92 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.